I have been prompted to write this due to an adverse incidence of a patient who received a Boostrix vaccine and went on to have serious problems that followed. It was basically a bursitis of a shoulder that resulted from the vaccine having been administered too high in the upper arm. This left the patient with an inability to abduct the arm for weeks.
In view of the large number of vaccines being given in these times it may be worth considering the site of injecting. It should be neither too high nor too low. This may involve removing layers of winter clothing to give the injector good access to the correct site in the deltoid muscle of the upper arm – see diagrams. This can be time consuming in a busy clinic under pressure.
Although a rare complication of vaccination it can be disabling for the patient causing an immune-mediated inflammatory reaction in the shoulder joint. The resulting problems can be bursitis, tendonitis, rotator cuff tears and fluid accumulation in the deltoid or rotator cuff.
In summary, all vaccines can produce this adverse reaction if the injection is given too high.
For more information see the RACGP article on Avoiding shoulder injury related to vaccine administration.
Drawings by Jeni Binns